Ask a doctor

White Blanching After Facial Filler, Is It Permanent?

9 wks ago i had Restylane in marionette lines. After 5 weeks both sides developed blue hue (tindall effect?) More concerning shortly afterwards both of these areas down to my chin have lost colour (blanched - gone white) PLEASE can someone explain why this has happened and will it return to normal, is my skin damaged and will it tan? Injector says to leave to resolve itself! My skin is light olive but not too dark.PERMANT?

Doctor Answers (7)

Blanched skin

+1

A filler to cause long term blanching of the skin is essentially unheard of. If an artery was injected with the filler you would have initial blanching but then it would quickly kill the skin. I am sorry but I do not see how the filler could have caused that.


Las Vegas Plastic Surgeon
4.0 out of 5 stars 6 reviews

Color changes after Restylane

+1

As other panel members suggested, the bluish hue is, indeed, a Tyndall effect which is a result of the product being placed too superficially.  Although Restylane is not blue in color (it's a clear gel), the way in which light is absorbed and reflected will cause this appearance. 

When actual blanching occurs during or shortly after treatment, this can signal interruption of blood supply and is considered an urgent matter.  Being that this doesn't seem to be the situation in what you are describing, the negative outcome of your treatment appears more as a cosmetic concern.

Apart from dissolving the Restylane with hyaluronidase, only time will slowly resolve the problem as the product naturally absorbs in the tissue over the next 4 to 6 months.

It sounds as if your concerns and dissatisfaction were not acknowledged or given options by your injector.  Thus, it may be time to find a practitioner that values the relationship and provides good outcomes.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Blanching a blue hue after restylane

+1

The blue hue you are seeing is from restylane being placed too superficially. Dermatologists usually worry if we see blanching after an injections, because it's usually due to occluding blood supply to the area. It may also be due to placing the product too superficially. I would go back to your doctor and get hyaluronidase injection to fix these problems.

Gary Goldenberg, MD
New York Dermatologist

You might also like...

Blanching of skin

+1

Usually HA fillers if placed too superficially cause a bluish hue known as the Tyndall effect.  If the skin is blanched it may also be from being too superficial. You should see your doctor to be evaluated.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Restylane isn't permanent

+1

Usually the Tyndall Effect comes from superficial placement of Juvederm and really usually happens under the eyes. That being said, a filler can be placed too superficially anywhere and can result in discoloration. With Restylane it's usually whitish - not bluish - as it's the filler itself shows up through the skin and Restylane is whitish in color. The area can be injected with Hyaluronidase to get rid of the superficial placement of the injectable, and I don't see how it would resolve itself more than it already has in 5 weeks' time. The only other concern I would have is that you could have decreased blood flow going on from the Restylane being injected into or too near arteries in that area. Please determine this isn't the case as it could result in serious damage. But if it's just superficial injection, you can and should reverse it easily with Hyaluronidase.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

White Blanching After Facial Filler, Is It Permanent?

+1

 The blanching is either the Restylane superficially placed or the rest of decreased blood flow from the injected filler.  You should go back and see the MD that did the Restylane injection for evaluation.  Be sure to find someone who understandfs and follows the proper aesthetics of facial beauty for facial shaping and contouring with fillers. Restyalne is temporary and won't give permanent results or effects. 

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

No photo so it is impossible to know what you are describing.

+1

Nothing with Restylane is permanent.  If you are not happy with a treatment result, it can be modified with the enzyme Hyaluronidase.  Find an injector who can modify your service to your liking.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.